Hendersonville, NC and North Wilkesboro, NC

Hendersonville, NC and North Wilkesboro, NC

Hendersonville, NC and North Wilkesboro, NC

Hendersonville, NC and North Wilkesboro, NC

Call Us Today Call Us Today

HEARING TIPS

Are You Taking This Medicine? Beware – it Might Cause Hearing Loss

Medications that cause hearing loss and other side effects.

Medications that damage your ears are remarkably common. From tinnitus medications that stop the ringing in the ears to drugs that could cause hearing loss, discover which of them has an impact on your ears.

Your Ears Can be Impacted by Medications

Pharmaceuticals are an almost $500 billion industry and the United States accounts for close to half of that consumption. Are you buying medications over-the-counter? Or are you using ones that your doctor prescribes? All medications have risks, and while side effects and risks might be listed in the paperwork, people usually don’t think they’ll be impacted. So it’s worthwhile to point out that some medications increase the risk of having loss of hearing. On a more positive note, some medications, such as tinnitus medications, can in fact, help your hearing. But how can you know which drugs are safe and which ones are the medications will be harmful? But if you get prescribed with a drug that is recognized to lead to hearing loss, what do you do? A little insight on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

Many people are shocked to hear that medicine they take so casually could cause loss of hearing. How often hearing loss happened in people who were taking many different kinds of painkillers was analyzed by researchers. This link is supported by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Ongoing, day to day use of over-the-counter pain relievers damages hearing. Regular use is described as 2 or more times a week. Individuals who have chronic pain often take these kinds of medicines at least this often. Temporary loss of hearing can result from taking too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger almost doubled if they were using this drug to treat chronic pain. Just for the record, prescription painkillers are just as bad. Loss of hearing might be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

It’s not clear specifically what triggers this loss of hearing. These drugs may decrease the flow of blood to your sensitive inner ear, which after a while would kill nerves that detect sound. That’s why hearing loss may be the consequence of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be relatively safe if used as directed. But certain forms of antibiotic may raise the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in the early phases. But there definitely seem to be certain individuals who have noticed loss of hearing after taking these drugs. Results from animal-testing are persuading enough. There could be something to be concerned about according to the medical community. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Cystic fibrosis
  • Some other respiratory diseases
  • Tuberculosis (TB)

Compared with most antibiotics, they’re usually used over a prolonged period of time to treat chronic infections. Until recently, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Side effect concerns over the years have led doctors to prescribe different options. More data is necessary to identify why some antibiotics might contribute to hearing loss. It seems that they might cause inflammation in the inner ear that causes long-term harm.

3. How Your Hearing is Impacted by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to treat malaria and has also been used to help people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Could Damage Your Hearing

When you go through chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in order to kill cancer cells. These toxins can’t normally tell the difference between healthy cells and cancer. Some of the medications that are under scrutiny at are:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced loss of hearing and cancer, for most people, the choice would be clear. While you’re dealing with chemo, a hearing care expert could help you keep track of your hearing. Or you might want to find out if there are any suggestions we can make that might help in your individual situation.

5. Hearing Loss And Loop Diuretics

In an effort to balance fluids in your body you may try using diuretics. As with any attempt to control something using medication, you can take it too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to become too high in the body, causing inflammation. Even though it’s normally temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps happening, loss of hearing could be permanent. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the lasting damage much worse. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should check with your doctor concerning any side effects that may occur in combination with other drugs you’re using.

If You Are Taking Drugs That Cause Hearing Loss What Can You do?

Never discontinue using a medication that has been prescribed by a doctor without speaking with your doctor first. Note all of the medications you take and then consult your doctor. If your doctor has you on one or more of these medications that cause loss of hearing, ask if there may be alternatives that could reduce risk. You can also reduce your need for medications with some lifestyle changes. In some cases, slight changes to your diet and exercise program can put you on a healthier path. Your immune system can be improved while pain and water retention can also be minimized with these changes. You should schedule an appointment to get your hearing evaluated as soon as you can specifically if you are taking any ototoxic medication. Hearing loss can progress very slowly, which makes it less noticeable at first. But make no mistake: you may not recognize the ways in which it can influence your happiness and health, and recognizing it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today